Alert archive / North Dakota / Winter Storm Warnings in 2022

Winter Storm Warning 4, NWS Bismarck, ND

November 9, 202216 counties in North Dakota

NWS Bismarck, ND issued this winter storm warning at Nov 9, 2022, 3:03 AM MST for 16 counties in North Dakota. It took effect at Nov 9, 2022, 2:37 PM MST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2022, 3:03 AM MST (10:03 UTC)
In effect from
Nov 9, 2022, 2:37 PM MST
Expired
Nov 10, 2022, 11:00 PM MST
In force
32 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dickey County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Rolette County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Nov 8, 11:47 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 8, 11:47 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1247 AM CST Wed Nov 9 2022

.UPDATE...
Issued at 1240 AM CST Wed Nov 9 2022

The most notable change to the near term period was to boost sky
cover. Otherwise, the overnight period looks to be in good shape.

UPDATE Issued at 950 PM CST Tue Nov 8 2022

We updated precipitation chances through Wednesday afternoon with
the latest blended guidance, but overall our thinking has not
changed much.

We added a bit more freezing drizzle with this update for
Wednesday daytime, with BUFR forecast soundings still showing a
loss of ice aloft across parts of central ND. Combined with
widespread low stratus, this could lead to freezing drizzle across
parts of the area, with freezing rain and some low ice
accumulations possible in the James River Valley. There could also
be some heavier showers in the James River Valley area, and even a
rumble of thunder or two, with CAMs showing more convective
activity vs. more stratiform across the northwest.

Light snow is possible across the northwest, with a quick shot in
the morning and then again in the afternoon and evening. Still
expecting snow totals to be close to advisory criteria, around 3
inches, but as previous shift noted, this would be for a small
area and guidance still keeps it close to or below that threshold.

UPDATE Issued at 558 PM CST Tue Nov 8 2022

Low stratus has been expanding across western North Dakota early
this evening, and will continue stretching across the remainder of
the area through the night. The surface trough is placed across
the Turtle Mountains through the James River Valley, with 2330 UTC
temperatures ranging from the mid 40s in the southeast to the
upper teens in the southwest.

We will carry the chance of light snow in the northwest this
evening, with some light snow observed just over the state line in
Plentywood, MT. The focus then shifts to the potential for
freezing rain/drizzle Wednesday morning, so we will see how
guidance evolves over the next few hours. No significant changes
with this update.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 240 PM CST Tue Nov 8 2022

Forecast highlights in the short term period will be the onset of
winter weather tonight and tomorrow ahead of a significant winter
storm system.

Currently, strong southwest flow aloft with a 90-100 knot jet streak
extending northeast from across the Central Rockies to over western
areas of the Northern Plains this afternoon. Surface trough axis in
place across the central Dakotas, with mild temperatures along and
east of the trough and cooler temperatures to the west.

For tonight, embedded waves within flow aloft will generate some
light snow over northwestern areas of the state this evening, with
only a dusting expected. The surface trough will push eastward with
time this evening, allowing colder air to spill east into central
areas of the state, though becomes quasi-stationary over
southeastern ND tonight, maintaining relatively mild lows tonight
across the James River Valley area.

One of the forecast concerns/challenges for tonight and into the
day Wednesday is the freezing rain/drizzle potential. Models are
in good agreement with widespread MVFR stratus developing along
with areas of IFR conditions as boundary layer moisture ramps up.
Throw in an upslope northeasterly breeze, lack of ice aloft, sfc
temperatures in the 20s, and embedded impulses moving through, and
we result in the potential for light freezing rain or drizzle
across central and eastern areas Wed morning and afternoon.
Perhaps a better chance for this occurrence over the James River
Valley closer to the surface trough. Temperatures there look to
be initially above freezing, then will drop through the Wed
morning hours. This area also may see convective activity Wed
morning with models still showing a few hundred J/KG of MUCAPE.

Other highlight this period is northwestern ND, where we expect a
quick shot of accumulating snow, an inch or two during the
morning hours Wed, then redeveloping Wed afternoon into Wed eve.
Could be close to advisory criteria (3 inches), but it would be
for a small area and most models keep it below this number, so for
now will leave be with now headline.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 225 PM CST Tue Nov 8 2022

The well advertised Colorado Low is still expected to impact the
region late Wednesday into Friday, bringing the potential for
heavy snow, increased winds with blowing and drifting snow,
freezing rain, and then colder temperatures. While the overall
expectation hasn't deviated substantially from previous forecast
shifts, there remains some shifting of the axis of heaviest snow
in the suite of guidance and therefore the Winter Storm Watch
remains in effect. Due to a freezing rain potential across
southern North Dakota Wednesday evening, the Winter Storm Watch
was adjusted to start 3 hours earlier in areas along and south of
I-94.

An ejecting speed max will deepen the upper level low expected to
move into the Northern Plains starting late Wednesday. Snow driven
by isentropic lift coupled with strong Q-Vector convergence will
develop over much of western and central North Dakota, while
freezing rain or sleet will be possible in the James River Valley
where a warm nose aloft will persist until eventually switching to
snow. The deepening cyclone will develop increasing northerly winds,
which should cause new snow to blow and potentially drift.

While run to run agreement between the ensemble cores continue to
shift around, there remains moderate consistency in the potential
placement of  heavy snow, continuing to generally favor south
central North Dakota east-northeast through eastern North Dakota.
That said, there remains a scenario as depicted by the 00Z ECMWF
and it's ensemble members where the ejecting speed max is weaker,
the low is more progressive, and has a shorter residence time of
heavier snowfall rates. That said, the broad suite of ensemble
members as well as the new 12Z EC run continue to advertise the
greater snow potential, which is well depicted by the WPC
probabilities. This advertises >80% chances for at least 6" of
accumulation from south central North Dakota into the James River
Valley, with a gradient drop off in probabilities to the northwest
and southeast. If the solution with the deeper upper low does
develop, some areas may end up falling into the 12" to 18" range.
Additionally, the potential for ice accumulation is greatest in
the James River Valley, where warm air advection atop a cold
surface layer is maximized with freezing rain or sleet possible.
The 12Z HREF FRAM highlights McIntosh, Dickey, and LaMoure
counties for the potential of at least 0.1" of ice accumulation,
while areas further west and north may see just patches of light
accumulation (but still impactful if roads become slick). With the
potential for freezing liquid to develop earlier than heavy snow
with the initial warm air advection, the Winter Storm Watch was
adjusted to start the southern portion (I-94 on south) 3 hours
earlier at 03Z Thursday (Wednesday evening).

Lastly for this system, the winds and snow should combine to produce
blowing and drifting snow, causing visibility concerns through the
axis of heavy snow fall rates. Blizzard conditions are possible where
snow and the strongest winds overlap, currently forecast from
south central North Dakota through the northern James River
Valley. Patchy to areas of blowing snow are possible outside of
this axis as well, anywhere snow falls as gusty winds are likely
for much of western and central North Dakota.

Cold high pressure is expected to build in behind the exiting low
late Thursday, ushering in a period of below normal temperatures
through the remainder of the long term period. Highs of 10 to 20
degrees and morning lows in the single digits or dipping below zero
are forecast through the weekend. Northwest flow shortwaves produce
a low chance probability of precipitation this weekend, but
otherwise no significant chances for precipitation are forecast
through the end of the long term period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1240 AM CST Wed Nov 9 2022

MVFR/IFR ceilings will continue across the area tonight, with
chances for light snow will increasing at KXWA. Some light rain or
freezing drizzle could also develop across southeast North Dakota
later tonight, expanding into central areas of the state
Wednesday morning. We did include -ra at KJMS Wednesday morning
with this update, although there is some uncertainty regarding
precipitation type. We included VCSH at KBIS/KMOT/DIK, with light
precipitation expected to be in the area, but low confidence in
timing and location at this point.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Friday morning for
NDZ012-013-018>023-025.

Winter Storm Watch from this evening through Friday morning for
NDZ031>037-040>048-050-051.

&&

UPDATE...Hollan
SHORT TERM...NH
LONG TERM...AE
AVIATION...Jones/Hollan
Hazardous weather outlook, Nov 8, 11:47 PM MST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1247 AM CST Wed Nov 9 2022

NDZ036-037-046>048-050-051-100700-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1247 AM CST Wed Nov 9 2022

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

There is a chance of light freezing rain late tonight. A glaze of
ice accumulation is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Watch is in effect from Wednesday evening into
Friday morning. Heavy snow, blizzard conditions, and ice
accumulations are possible. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ012-013-018>023-025-031>035-040>045-100700-
McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
1247 AM CST Wed Nov 9 2022 /1147 PM MST Tue Nov 8 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Watch is in effect from Wednesday evening into
Friday morning. Heavy snow, blizzard conditions, and ice
accumulations are possible. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>011-017-100700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McKenzie-
1247 AM CST Wed Nov 9 2022 /1147 PM MST Tue Nov 8 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow and windy conditions are possible Wednesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:03 AM MSTBlizzard WarningBISBurleigh, Emmons, Foster, Grant, Kidder, LaMoure and 5 more44 hr
Nov 9, 3:03 AM MSTWinter Weather AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more42 hr
Nov 9, 2:37 PM MSTWinter Weather AdvisoryBISRolette8 hr

Nearby

Winter Storm Warnings in North Dakota, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.